Alert archive / Oklahoma / Tornado Warnings in 1996
Tornado Warning 8, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Apr 21, 1996, 5:41 PM CDT for Carter County, Garvin County, Murray County, Oklahoma. It was in force for 49 min. 5 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 21, 1996, 5:41 PM CDT (22:41 UTC)
- Expired
- Apr 21, 1996, 6:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Carter County, OK, Garvin County, OK, Murray County, OK
The radar
The Norman radar (KTLX), 96 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 5:42 PM CDT | Tornado F1 | Ratliff City, OK | |
| Apr 21, 5:57 PM CDT | Hail 1.75 | Hennepin, OK | |
| Apr 21, 5:57 PM CDT | Hail 1.75 | Hennepin, OK | |
| Apr 21, 6:25 PM CDT | Hail 2.5 | Joy, OK | |
| Apr 21, 6:35 PM CDT | Tornado F0 | Healdton, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1941 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 464 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 212244
TOROKC
OKC019-049-099-212330-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
541 PM CDT SUN APR 21 1996
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 630 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES
IN SOUTHEASTERN OKLAHOMA
NORTHWESTERN CARTER...SOUTHERN GARVIN AND WESTERN MURRAY
INCLUDING THE FOLLOWING LOCATIONS
ALPERS...DAVIS...FOX...GRAHAM...HENNEPIN...PERNELL...
POOLEVILLE...RATLIFF CITY...TATUMS AND TUSSY
AT 541 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 4
MILES SOUTH OF RATLIFF CITY MOVING NORTHEAST AT 40 MPH.
PERSONS FROM RATLIFF CITY EAST-NORTHEAST TOWARD HENNEPIN SHOULD TAKE
SHELTER NOW.
THIS STORM MAY ALSO PRODUCE HAIL UP TO BASEBALL SIZE...OR
LARGER.
LAT...LON 3442 9706 3430 9753 3446 9757 3458 9760
3463 9714
DAWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 21, 4:13 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Apr 21, 4:13 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 400 PM CDT SUN APR 21 1996 SVR TSTMS CONT TO DVLP ACRS PTNS OF FA THIS AFTN. WL BE ACTIVE EVE AS TSTMS SPRD NEWD ACRS FA. CDFNT OK PNHDL WL MOV INTO SCNTRL/ERN OK BY MON MRNG...AND OUT OF FA BY LATE MON. STG TSTMS MAY AGN BE PSBL ACRS SERN OK ON MON. WL MENTN SLGT CHC SHWRS FOR TUES IN NRN ZNS AS S/W MOVS ACRS AREA. MID LVL RH'S INCRS ENUF TO SUPPORT SOME SHWRS. FCSTID = 32 OKC 55 69 49 76 / 70 50 10 0 HBR 50 68 46 78 / 40 20 10 0 SPS 55 70 49 80 / 40 20 10 0 GAG 46 65 40 76 / 30 0 0 20 PNC 51 64 46 73 / 70 30 10 20 DUA 59 71 49 76 / 70 60 10 0 .OKC... OK.x..NONE. TX...NONE.
In the hours before
Special weather statement, Apr 21, 12:20 PM CDT, 5 hours 21 minutes before
OKZ004>053-TXZ083>090-212130- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 1230 PM CDT SUN APR 21 1996 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER MUCH OF CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. THIS AREA OF MODERATE RISK IN GENERALLY EAST OF A LINE THAT EXTENDS FROM SEYMOUR...TO HOBART...TO MEFORD. THERE IS A SIGNIFICANT POTENTIAL FOR TORNADOES IN THIS AREA...IN ADDITION TO LARGE HAIL AND DAMAGING WINDS. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE ACROSS MUCH OF CENTRAL AND EASTERN OKLAHOMA. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND EVENING ACROSS THE REST OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREAT WITH THESE THUNDERSTORMS...HOWEVER ISOLATED TORNADOES ARE POSSIBLE. SEVERAL FACTORS WILL COMBINE TO PRODUCE CONDITIONS FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT. A LOW PRESSURE CENTER WILL CONTINUE TO DEVELOP ACROSS THE TEXAS PANHANDLE DURING THE AFTERNOON...AS IT MOVES SLOWLY EAST. COUNTER-CLOCKWISE CIRCULATION AROUND THE LOW WILL HELP PUSH A WARM FRONT NORTH...ACROSS SOUTHERN OKLAHOMA AND INTO CENTRAL OKLAHOMA BY LATE AFTERNOON. LOW LEVEL MOISTURE WILL INCREASE RAPIDLY BEHIND THIS FRONT...BROUGHT BY STRONG SOUTHERLY LOW LEVEL WINDS. THIS WILL INCREASE INSTABILITY AND PROVIDE FUEL FOR THUNDERSTORMS THAT DEVELOP. IN ADDITION...STRONG WESTERLY UPPER LEVEL WINDS WILL ENHANCE A VERTICAL WIND PROFILE FAVORABLE FOR SUPERCELL DEVELOPMENT. A LACK OF SUFFICIENT LOW LEVEL MOISTURE MAY LIMIT THUNDERSTORM POTENTIAL IN EXTREME WESTERN SECTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS. THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION. PEOPLE ARE URGED TO REVIEW TORNADO SAFETY RULES AND KEEP ABREAST OF THE LATEST WEATHER FORECASTS. EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON AND TONIGHT. 22
Local storm report, Apr 21, 4:24 PM CDT, 1 hour 17 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 420 PM CDT SUN APR 21 1996 TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 250 PM 4 S VERNON TX 2.5 INCH HAIL 04/21/96 WILBARGER 305 PM 8 N STILLWATER OK 2.5 INCH HAIL 04/21/96 PAYNE 309 PM 3 N ELECTRA TX 0.75 INCH HAIL 04/21/96 WICHITA 335 PM LAKE KICKAPOO TX 1.75 INCH HAIL 04/21/96 ARCHER 340 PM TIPTON OK 2.75 INCH HAIL 04/21/96 TILLMAN 358 PM WICHITA FALLS TX 1.75 INCH HAIL 04/21/96 WICHITA 420 PM 10 NE PERRY OK 0.75 INCH HAIL 04/21/96 NOBLE FM
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 2:37 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Noble, Payne | 53 min |
| Apr 21, 2:48 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 57 min |
| Apr 21, 3:24 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher | 36 min |
| Apr 21, 3:36 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 54 min |
| Apr 21, 3:36 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 54 min |
| Apr 21, 3:55 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher, Logan, Noble | 50 min |
| Apr 21, 4:01 PM CDT | Tornado Warning | OUN | Garfield, Logan, Noble | 44 min |
| Apr 21, 4:01 PM CDT | Tornado Warning | OUN | Kingfisher | 44 min |
| Apr 21, 4:25 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Kiowa, Tillman | 50 min |
| Apr 21, 4:25 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 50 min |
| Apr 21, 4:25 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Washita | 50 min |
| Apr 21, 4:38 PM CDT | Tornado Warning | OUN | Cotton, Jefferson, Stephens | 52 min |
| Apr 21, 4:42 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Noble, Payne | 48 min |
| Apr 21, 4:42 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher | 48 min |
| Apr 21, 4:52 PM CDT | Tornado Warning | OUN | Noble | 38 min |
| Apr 21, 5:12 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Stephens | 63 min |
| Apr 21, 5:12 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson | 63 min |
| Apr 21, 5:24 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 51 min |
| Apr 21, 5:35 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 40 min |
| Apr 21, 5:35 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 40 min |
| Apr 21, 6:05 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher | 40 min |
| Apr 21, 6:05 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 40 min |
| Apr 21, 6:08 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 52 min |
| Apr 21, 6:10 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Stephens, Tillman | 65 min |
| Apr 21, 6:10 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 65 min |
| Apr 21, 6:17 PM CDT | Tornado Warning | OUN | Jefferson | 43 min |
| Apr 21, 6:22 PM CDT | Tornado Warning | OUN | Garvin, Murray | 53 min |
| Apr 21, 6:28 PM CDT | Tornado Warning | OUN | Carter, Stephens | 32 min |
| Apr 21, 6:40 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 35 min |
| Apr 21, 6:47 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 43 min |
| Apr 21, 6:50 PM CDT | Tornado Warning | OUN | Carter, Garvin, Murray, Pontotoc | 40 min |
| Apr 21, 6:53 PM CDT | Tornado Warning | OUN | Beckham, Washita | 52 min |
| Apr 21, 6:54 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 51 min |
Nearby
Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.